Alert archive / Nevada / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Las Vegas, NV

August 23, 2020Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2020, 12:23 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2020, 12:23 PM PDT (19:23 UTC)
Expired
Aug 23, 2020, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WGUS55 KVEF 231923
FFWVEF
NVC003-232230-
/O.NEW.KVEF.FF.W.0018.200823T1923Z-200823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1223 PM PDT Sun Aug 23 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northern Clark County in southern Nevada...

* Until 330 PM PDT.

* At 1223 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the northern part of the Sheep Range. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks, streams,
           and washes.

* Some locations that will experience flash flooding include...
  Hayford Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3670 11532 3685 11530 3685 11503 3660 11500
      3660 11534

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
935 
WGUS75 KVEF 232033
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
133 PM PDT Sun Aug 23 2020

NVC003-232230-
/O.CON.KVEF.FF.W.0018.000000T0000Z-200823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
133 PM PDT Sun Aug 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS 
AFTERNOON FOR NORTHERN CLARK COUNTY...

At 131 PM PDT, Doppler radar indicated thunderstorms continuing to 
dump heavy rain on the Sheep Range. Radar estimated that two to 
three inches of rain had already fallen. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks, streams, and
         washes.

Some locations that will experience flash flooding include...
  Hayford Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3670 11532 3685 11530 3685 11503 3660 11500
      3660 11534

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
918 
WGUS75 KVEF 232119
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
219 PM PDT Sun Aug 23 2020

NVC003-232230-
/O.CON.KVEF.FF.W.0018.000000T0000Z-200823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
219 PM PDT Sun Aug 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS 
AFTERNOON FOR NORTHERN CLARK COUNTY...

At 217 PM PDT, Doppler radar indicated thunderstorms continuing to 
produce heavy rain over the Sheep Range. The storms have drifted 
slightly west, and water is likely now flowing down both the west 
and east side of the range.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks, streams, and
         washes.

Some locations that will experience flash flooding include...
  Hayford Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3670 11532 3685 11530 3685 11503 3660 11500
      3660 11534

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
780 
WGUS75 KVEF 232221
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
321 PM PDT Sun Aug 23 2020

NVC003-232231-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-200823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
321 PM PDT Sun Aug 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT THIS AFTERNOON FOR 
NORTHERN CLARK COUNTY...

Heavy rain on the Sheep Range had ended. However, water was likely 
still flowing down the east side of the range. Anyone planning to go 
up there this afternoon and evening should be prepared for lots of 
water and mud on the trails.

LAT...LON 3670 11532 3685 11530 3685 11503 3660 11500
      3660 11534

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:00 AM PDT, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 5:00 AM PDT, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
500 AM PDT Sun Aug 23 2020

.SYNOPSIS...Thunderstorms remain a threat for Southern Nevada and
Northwest Arizona again today. Some storms may produce gusty winds
and small hail. Otherwise sunny and hot. Dry air begins working
in the area from the southwest late Monday into Tuesday and
thunderstorm chances diminish. Temperatures will remain several
degrees above average.
&&

.SHORT TERM...Sunday through Monday Night.
Current Mesoscale Analysis over the CWA tonight indicates a great
deal of mid-level instability exists to aid thunderstorm activity
again today. The question is where will this activity be focused.
The best chances for initiation of afternoon convection is
expected mainly across Clark, northern Mohave and Lincoln
Counties. This area is at the leading edge of a low level moisture
push and underneath an area of stout mid-level laps rates.
Similar to yesterday, the threat for small (and at times large)
hail remains today at CAPE values between the -10 to -20 degree C
level are on the order of 300-500 J/kg. CAMS also indicating a
fair amount of strong updrafts as well. Given the hail that fell
on Saturday south of Las Vegas, it seems reasonable to occur again
today. Despite the lack of strong wind gusts yesterday, the
threat for strong winds today cannot be ruled out either. Flooding
is always a threat now that enough moisture has working into the
area and the Monsoon is now in swing.

Another area of concern is northern Inyo County in California.
Convective activity is expected along the east Sierra this
afternoon as well. Instability and threats with these storms area
not strong as their eastern counterparts. However, these storms
will be capable of strong gusty winds, lightning and small hail.

Monday begins a transition day as westerly flow begins to move
into the area. The atmosphere will stabilize somewhat. Although
we cannot rule out a few showers and thunderstorms in the
afternoon. These will not be nearly as strong as on Sunday.
Excessive Heat becomes a factor for southern Mohave County and
the lower Colorado River Valley on Monday, lasting into Tuesday.
For that reason, an Excessive Heat Warning will be issued for
these zones.

By Tuesday, the overall flow across the region starts turning
southwest, which will bring drier air into the region. It should
be a gradual push of drier air, with precipitation chances
retreating east into Arizona more and more each day through the
second half of the week. Still some uncertainty to how long the
drier air will remain over the region, though long range models
are trending drier and even have westerly flow over the desert
Southwest for next weekend which will squash the high over the
Four Corners. Could monsoon 2020 be short lived? Unsure. Will
continue to watch model trends. Overall for the second half of
next week, currently expecting occasional afternoon breezes with
temperatures nearly steady each day, running about 5-8 degrees
above normal for this time of the year.
&&

.AVIATION...For McCarran...While yesterday's TSRA development around
the valley did not result in any direct impacts to the terminal,
another possibility for TSRA impacts may occur again this afternoon.
While still low confidence, many indicators continue to show the
potential for strong gusty outflow resulting in variable and strong
winds after 21Z this afternoon. Because of this low confidence but
possible significant impact, opted to include this in the TAF to
highlight the impact window for planning purposes, but this may need
to be removed in the 18Z TAF or via amendments. By nightfall, a
brief period of gusty southeast winds are possible before becoming
light and variable by midnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered TSRA again looks possible across
the region this afternoon with a few more terminals with a
possibility of experiencing outflow wind impacts. KVGT/KHND/KBIH all
have the greatest potential after 21Z this afternoon. Elsewhere low
impacts are expected as storms should stay clear of KDAG/KIGM/KEED.
Can't rule out some outflow eventually making it to these sites
later in the evening but confidence too low to include in the TAF.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term: Lericos
Long Term: Nickerson
Aviation: TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:42 AM PDTExcessive Heat WarningVEFClark, Nye5 days
Aug 23, 1:58 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 23, 3:11 PM PDTFlash Flood Warning Considerable damage threatVEFNye3 hr
Aug 23, 3:46 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye2 hr

Nearby

Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.